Some antiseizure drugs can cause extensive rash, FDA warns

Antiseizure medications made of levetiracetam and clobazam might cause a rash that can quickly injure organs and hospitalize patients, the FDA said Nov. 28. 

Advertisement

The reaction, called DRESS (drug reaction with eosinophilia and systemic symptoms) is rare but can be life-threatening. The FDA is now requiring makers of the drugs — Keppra, Keppra extended release, Elepsia extended release, Spritam, Onfi and Sympazan — to include a risk statement to their products. 

The agency found 32 serious cases of DRESS for levetiracetam and 10 for clobazam. Most were hospitalized, and two patients who took levetiracetam died. 

Symptoms of DRESS can appear two to eight weeks after the medications are administered, the FDA said, so clinicians are recommended to advise patients on signs of early symptoms, including fever and swollen lymph nodes. Healthcare workers are also advised to consider Stevens-Johnson syndrome and toxic epidermal necrolysis as possible reactions to the medications.

Becker’s 3rd Annual Fall Chief Pharmacy Officer Summit is the top tier event that the people leading the future of pharmacy convene. This 3-day event is built specifically for Chief Pharmacy Officers and senior pharmacy leaders. The sessions examine the workforce, financial and clinical priorities shaping pharmacy today. Becker’s is where candid discussions flourish and new ideas thrive. Becker's 3rd Annual Fall Chief Pharmacy Officer Summit

Advertisement

Next Up in Pharmacy

Advertisement

Comments are closed.